Algebraic & Geometric Topology

JSJ decompositions of quadratic Baumslag–Solitar groups

Juan Alonso

Full-text: Open access

Abstract

Generalized Baumslag–Solitar groups are defined as fundamental groups of graphs of groups with infinite cyclic vertex and edge groups. Forester [Geom. Topol. 6 (2002) 219-267] proved that in most cases the defining graphs are cyclic JSJ decompositions, in the sense of Rips and Sela. Here we extend Forester’s results to graphs of groups with vertex groups that can be either infinite cyclic or quadratically hanging surface groups.

Article information

Source
Algebr. Geom. Topol., Volume 12, Number 4 (2012), 2027-2047.

Dates
Received: 7 November 2011
Revised: 20 June 2012
Accepted: 29 June 2012
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715449

Digital Object Identifier
doi:10.2140/agt.2012.12.2027

Mathematical Reviews number (MathSciNet)
MR2994830

Zentralblatt MATH identifier
1267.20042

Subjects
Primary: 20E06: Free products, free products with amalgamation, Higman-Neumann- Neumann extensions, and generalizations 20E08: Groups acting on trees [See also 20F65] 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]
Secondary: 57M60: Group actions in low dimensions

Keywords
JSJ decomposition generalized Baumslag–Solitar groups graphs of groups

Citation

Alonso, Juan. JSJ decompositions of quadratic Baumslag–Solitar groups. Algebr. Geom. Topol. 12 (2012), no. 4, 2027--2047. doi:10.2140/agt.2012.12.2027. https://projecteuclid.org/euclid.agt/1513715449


Export citation

References

  • M Bestvina, M Feighn, Bounding the complexity of simplicial group actions on trees, Invent. Math. 103 (1991) 449–469
  • B H Bowditch, Cut points and canonical splittings of hyperbolic groups, Acta Math. 180 (1998) 145–186
  • M J Dunwoody, M E Sageev, JSJ-splittings for finitely presented groups over slender groups, Invent. Math. 135 (1999) 25–44
  • M J Dunwoody, E L Swenson, The algebraic torus theorem, Invent. Math. 140 (2000) 605–637
  • M Forester, Deformation and rigidity of simplicial group actions on trees, Geom. Topol. 6 (2002) 219–267
  • M Forester, On uniqueness of JSJ decompositions of finitely generated groups, Comment. Math. Helv. 78 (2003) 740–751
  • K Fujiwara, P Papasoglu, JSJ-decompositions of finitely presented groups and complexes of groups, Geom. Funct. Anal. 16 (2006) 70–125
  • V Guirardel, G Levitt, JSJ decompositions: definitions, existence and uniqueness I: The JSJ deformation space
  • V Guirardel, G Levitt, JSJ decompositions: definitions, existence and uniqueness II: Compatibility and acylindricity
  • V Guirardel, G Levitt, A general construction of JSJ decompositions, from: “Geometric group theory”, (G N Arzhantseva, L Bartholdi, J Burillo, E Ventura, editors), Trends Math., Birkhäuser, Basel (2007) 65–73
  • W H Jaco, P B Shalen, Seifert fibered spaces in $3$–manifolds, Mem. Amer. Math. Soc. 21 (1979) viii+192
  • K Johannson, Homotopy equivalences of $3$–manifolds with boundaries, Lecture Notes in Mathematics 761, Springer, Berlin (1979)
  • P H Kropholler, An analogue of the torus decomposition theorem for certain Poincaré duality groups, Proc. London Math. Soc. 60 (1990) 503–529
  • E Rips, Z Sela, Cyclic splittings of finitely presented groups and the canonical JSJ decomposition, Ann. of Math. 146 (1997) 53–109
  • P Scott, G A Swarup, Regular neighbourhoods and canonical decompositions for groups, Astérisque 289, Soc. Math. France (2003)
  • Z Sela, Structure and rigidity in (Gromov) hyperbolic groups and discrete groups in rank $1$ Lie groups. II, Geom. Funct. Anal. 7 (1997) 561–593
  • J-P Serre, Trees, Springer, Berlin (1980) Translated from the French by John Stillwell
  • J Stallings, Group theory and $3$–dimensional manifolds, Yale Math. Monogr. 4, Yale Univ. Press, New Haven, CT (1971) James K Whittemore Lecture in Math. (Yale Univ.)
  • H Wilton, One-ended subgroups of graphs of free groups with cyclic edge groups, Geom. Topol. 16 (2012) 665–683
  • H Zieschang, E Vogt, H-D Coldewey, Surfaces and planar discontinuous groups, Lecture Notes in Mathematics 835, Springer, Berlin (1980) Translated from the German by John Stillwell